Kansas, 2012Heat in Kansas, August 1 to 31, 2012
August 1 to 31, 2012 · NWS SGF · 3 events in 3 counties and zones
S. beginning in June and became the dominant weather pattern for much of the Summer of 2012.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong ridge of high pressure settled over the central portions of the U.S. beginning in June and became the dominant weather pattern for much of the Summer of 2012. This weather pattern finally broke down after the first week of August and temperatures became more seasonable. The overall mean temperatures for Joplin was 0.5 degrees below normal for the month of August. The hottest temperatures occurred on August 2nd and 4th at 107 degrees. There were 6 days where the the maximum temperature reached 100 degrees or higher and this occurred during the first week of the month. There were 20 days where the maximum temperatures reached 90 degrees or above. Heat advisories and warnings were issued for portions of the area for the early portion of August. Even though air temperatures were extreme, the humidity levels were relatively dry causing the heat index to be closer to the actual air temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 31, 10:48 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 31, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CDT TUE JUL 31 2012
...UPDATE TO AVIATION...
.DISCUSSION...
ANOTHER VERY HOT DAY IS IN STORE FOR WEDNESDAY AS THE PERSISTENT
UPPER LEVEL RIDGE OVER THE SOUTHWESTERN PLAINS REMAINS IN PLACE FOR
ANOTHER DAY OR SO BEFORE FINALLY BEGINNING TO WEAKEN SOMEWHAT
THURSDAY INTO FRIDAY.
DUE TO LITTLE CHANGE IN THE OVERALL FORECAST SYNOPTIC PATTERN FOR
THE NEXT 36 HOURS WE ELECTED TO EXTEND THE CURRENT HEAT ADVISORY
ONE MORE DAY AS WEDNESDAYS MAX TEMPERATURES WILL ONCE AGAIN REACH
OR EXCEED THE CENTURY MARK. ONCE AGAIN WE EXPECT THE HIGHEST
READINGS...NEAR 105...OVER FAR SOUTHWESTERN MISSOURI AND FAR
SOUTHEASTERN KANSAS WITH READINGS TAPERING TO NEAR 100 OVER THE
FAR EASTERN OZARKS.
SYNOPTICALLY...THE THURSDAY INTO FRIDAY TIME FRAME WILL BRING A
DISTINCT FLATTENING OF THE UPPER LEVEL RIDGE AND EASTWARD SHIFT
OF THE 850MB RIDGE AXIS TOWARD THE MISSISSIPPI VALLEY. ALTHOUGH I
ONLY SEE MODERATE UPPER LEVEL HEIGHT FALLS...BELIEVE WEAKENING OF
UPPER LEVEL RIDGE WILL ALLOW COOLING OF TWO TO THREE DEGREES FOR
THURSDAY AND ANOTHER DEGREE ON FRIDAY.
ALTHOUGH THERE WILL BE A SLIGHT RISK OF SHOWER ACTIVITY WEDNESDAY
AFTERNOON...BELIEVE THE BETTER CHANCE OF ANY PRECIPITATION WILL BE
IN THE THURSDAY TO FRIDAY TIME FRAME AS A SERIES OF WEAK UPPER
LEVEL SHORT WAVES PUSH OVER THE TOP OF THE RIDGE AND PUSH THROUGH
THE AREA. MODELS ARE ALSO SHOWING SOME HINTING AT WEAK TO MODERATE
NOCTURNAL CONVECTION OVER SOUTHERN MISSOURI BOTH THURSDAY AND
FRIDAY MORNINGS IN RESPONSE TO LOW LEVEL JET SETTING UP DURING THE
EARLY MORNING HOURS.
FOR THE SATURDAY THROUGH TUESDAY TIME FRAME...A SEASONABLY STRONG
UPPER LEVEL SHORTWAVE TRACKS FROM THE CANADIAN ROCKIES
SOUTHEASTWARD TOWARD LAKE SUPERIOR BY SUNDAY AND INTO QUEBEC BY
LATE MONDAY. THE TRAILING EDGE OF THIS UPPER LEVEL TROF WILL PUSH
A WEAK SURFACE COLD FRONT THROUGH THE AREA SATURDAY
NIGHT...BRINGING THE AREA THE BEST...ALTHOUGH NOT GREAT...SHOT AT
PRECIPITATION WE HAVE SEEN IN A WHILE. ALTHOUGH NOT DYNAMICALLY OR
THERMALLY VERY STRONG...PASSAGE OF THIS FRONT WILL HELP SHAVE AN
ADDITIONAL THREE TO FOUR DEGREES OFF FRIDAYS HIGHS FOR A COUPLE OF
DAYS. WE WILL HOWEVER STILL SEE SOMEWHAT ABOVE NORMAL HIGHS FOR
THE WEEKEND INTO NEXT WEEK.
COLUCCI
&&
.AVIATION...
/ISSUED 1139 PM CDT TUE JUL 31 2012/
FOR THE 01/0600Z KSGF/KJLN/KBBG TAFS...ISOLATED TO SCATTERED
SHRA/TSRA ARE OCCURRING IN A WEAK ZONE OF LIFT ALONG AND NEAR A
STATIONARY FRONT OVER SE KS/SW MO. WILL PUT TEMPO GROUPS IN FOR KSGF
AND KBBG TAFS FOR TSTMS EARLY. PRECIP SHOULD BE BRIEF...BUT COULD
BRIEFLY AFFECT VISIBILITY. OTHERWISE...COULD SEE A REPEAT OF THIS
AGAIN LATE IN THE TAF PERIOD...BUT COVERAGE AGAIN WILL BE FAIRLY
LIMITED.
DSA
&&
.CLIMATE...
BELOW ARE SOME RECORD AFTERNOON HIGHS AND OVERNIGHT WARM LOW
TEMPERATURES THROUGH AUG 1ST FOR LOCATIONS ACROSS THE OZARKS.
HIGHS WARM LOWS
SPRINGFIELD 1888 TO 2011
31 104/1980 76/1896
01 105/2011 84/1934
02 108/2011 80/2011
JOPLIN 1901 TO 2011
31 104/1980 82/1942
01 108/2011 81/1980
02 110/2011 84/2011
ROLLA/VICHY 1901 TO 2011
31 106/1980 79/1980
01 104/1980 77/1980
02 103/1897 79/2011
WEST PLAINS 1948 TO 2011
31 102/1980 76/1999
01 99/2011 74/2006
02 104/2011 76/2011
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Jul 31, 10:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CDT TUE JUL 31 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020415-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1105 PM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED LIGHTNING RISK.
ELEVATED FIRE WEATHER RISK.
DISCUSSION...
LOCALIZED THUNDERSTORMS WILL BE POSSIBLE...MAINLY WEST OF MISSOURI
HIGHWAY 13.
ONGOING DROUGHT AND DRY VEGETATION WILL KEEP THE RISK FOR WILDFIRE
ELEVATED OVER THE MUCH OF THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DAILY AFTERNOON TEMPERATURES AND HEAT INDEX VALUES WILL RANGE
FROM THE UPPER 90S TO AROUND 105 DEGREES THROUGH THURSDAY WITH
SLIGHT MODERATION FOR FRIDAY THROUGH SUNDAY. THE HOTTEST
TEMPERATURES WILL OCCUR ACROSS SOUTHEASTERN KANSAS INTO FAR
SOUTHWESTERN MISSOURI.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF
THE WEEK...HOWEVER MOST AREAS WILL REMAIN DRY. ALTHOUGH
INSTABILITY WILL BE LIMITED...A FEW STORMS MAY PRODUCE LOCALLY
STRONG GUSTY WINDS.
THE HEAT AND LINGERING DROUGHT CONDITIONS WILL RESULT IN ELEVATED
FIRE WEATHER CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
Heat, Bourbon
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bourbon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
A strong ridge of high pressure settled over the central portions of the U.S. beginning in June and became the dominant weather pattern for much of the Summer of 2012. This weather pattern finally broke down after the first week of August and temperatures became more seasonable. The overall mean temperatures for Joplin was 0.5 degrees below normal for the month of August. The hottest temperatures occurred on August 2nd and 4th at 107 degrees. There were 6 days where the the maximum temperature reached 100 degrees or higher and this occurred during the first week of the month. There were 20 days where the maximum temperatures reached 90 degrees or above. Heat advisories and warnings were issued for portions of the area for the early portion of August. Even though air temperatures were extreme, the humidity levels were relatively dry causing the heat index to be closer to the actual air temperatures.
Heat, Cherokee
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
A strong ridge of high pressure settled over the central portions of the U.S. beginning in June and became the dominant weather pattern for much of the Summer of 2012. This weather pattern finally broke down after the first week of August and temperatures became more seasonable. The overall mean temperatures for Joplin was 0.5 degrees below normal for the month of August. The hottest temperatures occurred on August 2nd and 4th at 107 degrees. There were 6 days where the the maximum temperature reached 100 degrees or higher and this occurred during the first week of the month. There were 20 days where the maximum temperatures reached 90 degrees or above. Heat advisories and warnings were issued for portions of the area for the early portion of August. Even though air temperatures were extreme, the humidity levels were relatively dry causing the heat index to be closer to the actual air temperatures.
Heat, Crawford
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
A strong ridge of high pressure settled over the central portions of the U.S. beginning in June and became the dominant weather pattern for much of the Summer of 2012. This weather pattern finally broke down after the first week of August and temperatures became more seasonable. The overall mean temperatures for Joplin was 0.5 degrees below normal for the month of August. The hottest temperatures occurred on August 2nd and 4th at 107 degrees. There were 6 days where the the maximum temperature reached 100 degrees or higher and this occurred during the first week of the month. There were 20 days where the maximum temperatures reached 90 degrees or above. Heat advisories and warnings were issued for portions of the area for the early portion of August. Even though air temperatures were extreme, the humidity levels were relatively dry causing the heat index to be closer to the actual air temperatures.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397018, 397019, 397020.